Missouri, 2012Flash Flooding and Hail in Missouri, May 25, 2012
May 25, 2012 · NWS EAX · 6 events in 3 counties and zones
A warm front over west central Missouri, during the morning hours of May 25, 2012, lifted north and produced a large area of thunderstorms. A small cluster of intense thunderstorms with torrential rains, was located over southern Jackson County, and northern Cass County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front over west central Missouri, during the morning hours of May 25, 2012, lifted north and produced a large area of thunderstorms. A small cluster of intense thunderstorms with torrential rains, was located over southern Jackson County, and northern Cass County. Rainfall up to 5.60 inches was reported, along with flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 5:02 AM CST, 3 hours 18 minutes earlier.
Area forecast discussion, May 25, 5:02 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CDT Fri May 25 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Surface boundary currently stretches from just north of St Louis to
near Chanute this morning, residing just south of the forecast area.
While convection has generally died down along this feature early
this morning, there could be some redevelopment of scattered
thunderstorms as a subtle wave over central KS interacts with the
front later this morning. Kept low-chance pops for the southern and
western CWA through early afternoon as the front begins to lift north
as a warm front.
Front should slowly lift to near or just north of a KC-Moberly line
by 00Z this evening. Dewpoints in the upper 60s to near 70 and sfc
temps in the middle to upper 80s will create a moderately to strongly
unstable airmass near and south of the boundary later this afternoon.
Meanwhile increasing 850 hPa winds atop of the frontal boundary will
yield very high 0-3 km helicity values in the 300-500 m2/s2 range.
This environment will be more than supportive of supercells if
storms should fire along the warm front...which is a big IF for 2
reasons: potential capping and ill-defined upper level forcing. As
the warm front nudges northward this afternoon, increasing 700-hPa
winds will cause an strengthening EML to overspread the warm layer with
700-hPa temps rising to near or above 12C. A modified 21Z forecast
sounding for MCI with a sfc temp/dpt of 85/69 shows a potentially-
breakable 20-40 J/kg of CIN associated with the EML...if forcing is
strong enough to overcome it. This is the second concern as midlevel
height rises over the warm sector will greatly cut back on any upper
forcing over the area. However last 2 runs of the NAM, and to a
lesser extent the GFS, suggest a subtle 700-hPa impulse will track
into NE KS around 21Z resulting in convective initiation over western
portions of the forecast area. The NAM originates this feature out of
southeast New Mexico early this morning, though current water vapor
imagery shows little if any signs of any disturbance over that area.
Given the very high uncertainty, will carry slight chance to low
chance PoPs across the central and northwest forecast area for this
afternoon but confidence in any convection across this area is not
high. Given the environment, any storm that does develop could
potentially become a strong supercell capable of very large hail and
isolated tornadoes near the warm front.
Warm front will continue to surge northward this evening taking any
chances for convection north of the forecast area by early Saturday
morning. This will leave the entire region warm sectored for Saturday
where 850 hPa temps will soar into the 23-26C range, a highly-
anomalous 3 std dev's above the norm for late May. This should make
low-90s easily attainable which would be near record values as
outlined below in the climate discussion. May see highs push into
the middle 90s given the 850 temps, but didn't go this aggressive
given the potential for high clouds to cut down on the full warming
potential. A flattening of the southeast US upper ridge will bring
850 hPa temps slightly cooler on Sunday, but still supportive of
highs near 90. This flattening of the upper ridge will allow for a
front to approach northwest portions of the forecast area late Sunday
night with an attendant threat for showers and storms across that
area.
Hawblitzel
Medium Range (Monday through Thursday)...
Compared with the lack of systems to produce precipitation over the
CWA this month, this 4 day period offers hope at seeing a more
active pattern and beneficial rainfall. The medium range models are
in good agreement to start out the period as a relatively large
upper trough lifts northeast through the Northern Plains and Upper
MS Valley. The associated cold front will likely weaken as tracks
east through MO on Monday as the primary upper support lifts further
away from the forecast area. Thus, convection more likely to be
scattered with this system and only warrants 30-40% pops.
Tuesday currently looking benign with weak high pressure slipping
into the region. Another shortwave is progged to quickly move
through the Pacific Northwest on Tuesday. GFS/ECMWF differ on how
they handle this next feature. The GFS is more progressive and takes
a southern track of the system while decoupling it from the broader
upper trough extending across the Great Lakes and southeast Canada.
The 00Z ECMWF eventually comes around to the GFS solution but is
about 12 hours slower in its arrival into the Mid MS Valley. Believe
it's too early to be grabbing onto likely pops this far out with the
models not being totally in sync. However, a reasonable first stab
is to go with high chance pops for Wednesday night/Thursday.
Thursday max temperatures are totally dependent on the widespread
precipitation the models generate and thus have a high degree of not
verifying. However, considering we are going with high chance pops
this far in advance it makes more logical sense to go with the
rain-cooled temperatures the models are giving us. Just realize that
there is a good chance these temperatures could be altered in future
forecasts.
MJ
&&
.CLIMATE...
With the potential for near record temperatures over the holiday
weekend, here are the normals and records through Memorial Day:
Kansas City:
Avg High/Low Record High Records Max Low
Saturday 5/26........78/57...........92 in 1985........68 in 1987
Sunday 5/27..........78/58...........94 in 2006........70 in 2006
Monday 5/28..........78/58...........93 in 2006........75 in 2006
St. Joseph
Saturday 5/26.........79/57..........94 in 1967, 1926...64 in 2008
Sunday 5/27...........79/58..........93 in 2006, 1966...69 in 1991
Monday 5/28...........80/58..........94 in 1998.........75 in 2006
&&
.AVIATION...
For the 12Z TAFs...thunderstorms continue to develop along a line
from 20 S TOP-IXD-50 E MKC...slightly north of a warm front over
western and central Missouri. These storms will spread northward toward
MCI and STJ through the morning as the front begins to push to the
north. Expect this activity to die down by late morning/early
afternoon. There may be some additional storms near or just north of
an MCI-COU line later this afternoon, however confidence in this
activity developing is only around 20 to 30 percent at this time. The
odds of this activity affecting a given terminal are too low to
include in the TAFs at this point. The warm front will lift into
northern Missouri late this evening ending the storm threat for the
KC terminals.
Hawblitzel
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO EAXHazardous weather outlook, May 25, 4:03 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT FRI MAY 25 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF EASTERN KANSAS
AND WESTERN AND CENTRAL MISSOURI THIS MORNING. A FEW OF THESE STORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS TO 40 MPH.
ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS NORTHEAST KANSAS AND
NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON AS A WARM FRONT
LIFTS TO NEAR I-70. IF THUNDERSTORMS DEVELOP...THEY COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HOT AIRMASS WILL OVERSPREAD THE REGION SATURDAY AND SUNDAY. NEAR-
RECORD HIGHS IN THE LOWER 90S ARE EXPECTED SATURDAY WITH HEAT INDEX
VALUES IN THE UPPER 90S TO NEAR 100. HIGHS ON SUNDAY WILL BE AROUND
90.
A WEAK COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE
REGION MONDAY INTO MONDAY EVENING. A FEW OF THESE STORMS MAY BE
STRONG OR SEVERE...ESPECIALLY FROM EAST CENTRAL KANSAS INTO CENTRAL
AND NORTH CENTRAL MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
HAWBLITZEL
In the hours before
Special weather statement, May 25, 4:58 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT FRI MAY 25 2012
KSZ105-MOZ037-251145-
JACKSON MO-JOHNSON KS-
558 AM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL
MISSOURI UNTIL 645 AM CDT...
AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF OLATHE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRANDVIEW.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-435 LOOP FROM MILE MARKERS 68 TO 75.
I-470 BETWEEN MILE MARKERS 0 AND 6.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3901 9448 3887 9438 3884 9450 3885 9460
3882 9461 3880 9472 3887 9476
TIME...MOT...LOC 1058Z 249DEG 20KT 3885 9467
MJLocal storm report, May 25, 5:15 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 AM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM HAIL 1 ESE STANLEY 38.84N 94.63W
05/25/2012 M1.00 INCH JOHNSON KS PUBLIC
&&
SAWLocal storm report, May 25, 5:21 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 AM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL 5 ESE OLATHE 38.85N 94.74W
05/25/2012 E0.75 INCH JOHNSON KS PUBLIC
&&
SAWSpecial weather statement, May 25, 6:32 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 AM CDT FRI MAY 25 2012
KSZ060-MOZ053-251300-
BATES MO-LINN KS-
732 AM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS...AND NORTHWESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 800 AM CDT...
AT 725 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANTON...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AMORET...AMSTERDAM AND MERWIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3845 9454 3829 9438 3818 9472 3826 9475
TIME...MOT...LOC 1232Z 238DEG 26KT 3825 9465
CDB
Special weather statement, May 25, 7:46 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 AM CDT FRI MAY 25 2012
MOZ037-043-251415-
CASS MO-JACKSON MO-
846 AM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN CASS COUNTIES UNTIL 915 AM CDT...
AT 844 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH EXTREMELY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PLEASANT HILL...LAKE LOTAWANA...LONE JACK AND STRASBURG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3877 9440 3892 9440 3896 9411 3876 9412
TIME...MOT...LOC 1346Z 265DEG 19KT 3885 9432
CDB
Event by event
3 heavy rain, 2 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Jackson
- When
- May 25, 8:20 AM CST to 2:20 PM CST
- Where
- Jackson County, 1.44 mi WNW of Greenwood to 2.46 mi W of Greenwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.860, -94.374
Highway 150 at both Harbor Drive and Highway 291, was closed due to flooded roads.
Heavy Rain, Jackson
- When
- May 25, 9:00 AM CST
- Where
- Jackson County, 0.54 mi E of Greenwood
- Reported by
- Public
- Coordinates
- 38.850, -94.340
A retired National Weather Service employee in Greenwood, measured 5.60 inches of rain.
Heavy Rain, Jackson
- When
- May 25, 9:00 AM CST
- Where
- Jackson County, 0.69 mi N of Grandview Rchrds-Geb
- Reported by
- Mesonet
- Coordinates
- 38.860, -94.570
Stormwatch rain gauge at 150 Highway and Prospect, measured 4.17 inches of rain.
Heavy Rain, Cass
- When
- May 25, 9:16 AM CST
- Where
- Cass County, Lake Winnebago
- Reported by
- Official NWS Observations
- Coordinates
- 38.820, -94.270
The National Weather Service in Pleasant Hill, reported a total rainfall of 4.80 inches.
Hail, Pettis
- When
- May 25, 10:12 AM CST
- Where
- Pettis County, 1.28 mi ESE of Georgetown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.760, -93.230
Quarter size hail was reported near the intersection of Mt. Hermon Road and Highway 65. The hail accumulated as deep as 4 inches.
Flash Flood, Cass
- When
- May 25, 10:40 AM CST to 4:40 PM CST
- Where
- Cass County, 1.76 mi ENE of Pleasant Hill to 1.99 mi ENE of Pleasant Hill
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.790, -94.240
One foot of water was reported flowing over the road, at the intersection of Country Club Drive and Murray Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 21 events
- Hail in Nebraska, May 25, 2012$1.4 million · 2.75 in hail · 3 events
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 5 events
- High Wind in Nevada, May 25, 2012$60,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 25, 2012$40,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Ohio, May 25, 2012$50,000 · 50 kt wind · 3 events
- Hail in Iowa, May 25 to 26, 2012$12,000 · 1 in hail · 5 events
- Hail in Missouri, May 25, 20121.75 in hail · 8 events
- Drought in Indiana, May 25 to 31, 20126 events
- High Wind in Utah, May 25 to 26, 201276 kt wind · 5 events
- Hail in Iowa, May 25 to 26, 20121 in hail · 5 events
- Wildfire in Washington, May 25, 2012$12,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376633, 376642, 376648, 376641, 376640, 376637.